Nearly 1 in 3 Americans knows someone who’s addicted to opioids or has been in the past, according to a 2018 poll from the American Psychiatric Association. Opioids can be legally prescribed painkillers—such as oxycodone or morphine—or illegal street drugs, such as heroin or street fentanyl. About 80% of heroin users began with prescription opioids, according to the National Institute on Drug Abuse.
Learning the signs of opioid intoxication—meaning someone is high on opioids—could be the first step toward helping a loved one who’s living with opioid addiction.
Signs Someone Is High on Opioids
There are some marked clues of opioid use, Andrew Tatarsky, PhD, psychotherapist and founder of the Center for Optimal Living in New York City, tells WebMD Connect to Care.
“One of the hallmark characteristics is pinned pupils. That’s one of the very specific effects heroin has,” Tatarsky says. “You might find somebody being oddly activated in some way, or in higher doses, certainly having trouble staying straight or nodding, which is sort of the traditional way to talk about it.”
In other words, if someone is high on opioids, you may notice symptoms like:
- Pinpointed pupils
- Slurred speech
- Drowsy appearance
- Slower movements
The person who’s high might have physical symptoms including:
- Low blood pressure
- Slower heart rate
- Low body temperature
- Less physical pain
- A euphoric, or “high” feeling
“Unknown to many, it’s the property of the drug to stimulate the reward pathway in the brain that causes it to be highly addictive,” says Jasleen Chhatwal, MD, FAPA, chief medical officer of Sierra Tucson in Arizona. “This leads to cravings for the drug, which makes it hard for individuals to logically assess the risk of their behavior.”
One of the signs of a problem with opioids is withdrawal symptoms, which are the body’s reaction to not having the drug. Withdrawal symptoms from opioids, which can at times be the opposite of symptoms of intoxication, include:
- Enlarged pupils
- Muscle pain
In addition to withdrawal, there are other longer-term signs of an opioid use disorder to watch out for, including:
- Not taking a prescription opioid as prescribed
- Sleep pattern changes
- Neglecting responsibilities
- Financial issues
- Legal trouble
- Relationship issues
- Lack of care about consequences
The longer someone uses opioids, the greater the chance of addiction, experts say.
“The concept of addiction more so pertains to the impact the usage has on a person’s functioning, daily life, and reliance on it for daily functioning,” says Devin Lincenberg, PsyD, a psychologist in Scottsdale, AZ. “Regarding time, it is well understood that as the length of time a person uses opioids increases, so does the risk of becoming dependent on the substance.”
Considering the consequences of drug addiction—including shattered relationships, diminished life goals, and bodily damage—it’s important to seek treatment as soon as possible. Whether or not you have health insurance or financial means, there are treatment options available.
Get Help Now
If you or a loved one is struggling with opioid addiction, WebMD Connect to Care Advisors are standing by to help.